Rifampin-Induced Loss of Glucocorticosteroid Therapeutic Effect

Read full text
Authors: Ameen Batheesh, Ophir Lavon, Devy Zisman, Tal Gazitt
Cited by: 1
References: 14

Abstract

Drug–drug interactions between rifampin and glucocorticosteroids are uncommonly reported in the literature but can have significant impact on patient management. We report a case in which this drug–drug interaction complicated the management of a patient with active lupus arthritis flare on prednisone changing to biological therapy with concurrent rifampin given for latent tuberculous infection. Lack of therapeutic response to prednisone with subsequent control of her flare was finally achieved by discontinuing rifampin and changing to methylprednisolone and rituximab given that use of B-cell–directed biological therapy does not require concomitant latent tuberculosis treatment. This case underscores the importance of conducting a thorough evaluation of medications for any potential drug–drug interactions in immunosuppressed individuals.

Fields of Study & Subjects

Drug-Induced Hepatotoxicity and Protection Drug-Induced Adverse Reactions Blood disorders and treatments

Publication details

Journal / source
Annals of Internal Medicine Clinical Cases
Publisher
American College of Physicians
Volume
5
Issue
4
Publication date
1 April 2026
Language
EN